Minnesota, 2021High Wind in Minnesota, August 12, 2021
August 12, 2021 · NWS DLH · 1 event in 1 county or zone
Two friends were canoeing on Sand Lake near Britt, Minnesota, on the afternoon of the 12th. Strong northwesterly winds in the wake of a cold front led to waves flooding their canoe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two friends were canoeing on Sand Lake near Britt, Minnesota, on the afternoon of the 12th. Strong northwesterly winds in the wake of a cold front led to waves flooding their canoe. The two men attempted to swim to shore and one was able to reach a small island. The second man didn't reach shore and is presumed to have drowned. Neither man was wearing a life jacket.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 12, 5:40 AM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 5:40 AM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
640 AM CDT Thu Aug 12 2021
.DISCUSSION...(Today through Wednesday)
Issued at 437 AM CDT Thu Aug 12 2021
Summary: An area of light rain is expected to continue this morning
for southern portions of the area. Near-critical fire weather
conditions are expected today for portions of northern Minnesota due
to gusty winds and low relative humidities. A dry pattern is
expected for much of the next week. The next best chance for rain
won't arrive until next week Tuesday into Wednesday.
A cold front is expected to continue propagating across the area
this morning, shifting winds to the northwest. A band of showers
have developed ahead of the front in an area of enhanced
frontogenesis. Expect this band of light rain to move eastward
throughout the morning before coming to an end by the afternoon. Of
greater impact today will be near-critical fire weather conditions
across portions of northern Minnesota. Northwest flow behind the
cold front is expected to be gusty today due to a strong pressure
gradient setting up over the CWA. Model soundings show a deep mixed
layer extending as high as 700mb, which is likely to mix winds aloft
of at least 25 knots down to the surface. In addition, soundings
show an inverted V profile developing later this morning and
continuing through the afternoon.
The conditions expected this afternoon will begin a prolonged period
of dry weather across the CWA. High pressure is expected to develop
tonight and remain around the area through the weekend and into next
week, keeping skies mostly clear. Temps for the remainder of the
week and into the first half of the weekend will be relatively
seasonable as northwest flow aloft remains over the area. A change
in temps comes on Sunday as winds become more southerly, enhancing
warm air advection. Highs on Sunday and Monday are forecast to reach
into the mid to upper 80s. The next chance for much needed rainfall
isn't expected to arrive until Tuesday night into Wednesday as a
trough enters the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 640 AM CDT Thu Aug 12 2021
VFR conditions are expected throughout the period. Expect northwest
winds to become gusty today following a cold front. Diurnal cumulus
are likely to develop along and north of the Iron Range later this
morning with cigs remaining VFR. Winds are likely to ease this
evening as the direction becomes more west-northwesterly.
&&
.MARINE...
Issued at 437 AM CDT Thu Aug 12 2021
A cold front crossing western Lake Superior this morning is expected
to shift winds to the west. A tightening pressure gradient will
result in wind speeds of 10 to 15 knots with gusts to around 25
knots throughout most of today. These gusty winds are expected to
build waves to 1 to 3 feet for most nearshore waters. The highest
waves today will be around the Apostle Islands, where waves of at
least 2 to 4 feet will be possible. Small Craft Advisories have been
issued for all nearshore zones today due to these higher winds and
waves. The pressure gradient is expected to loosen somewhat tonight.
However, west winds will remain breezy through tomorrow with speeds
of 10 to 15 knots and gusts to 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 73 50 74 50 / 0 0 0 0
INL 65 44 69 44 / 10 10 10 0
BRD 77 47 76 50 / 0 0 0 0
HYR 76 46 74 45 / 20 0 0 0
ASX 77 49 76 49 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Friday for LSZ145>147-150.
Small Craft Advisory until 7 PM CDT this evening for LSZ140>144.
Small Craft Advisory from 10 AM this morning to 7 PM CDT this
evening for LSZ121-148.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...UnruhHazardous weather outlook, Aug 12, 3:22 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
422 AM CDT Thu Aug 12 2021
MNZ010>012-018>021-025-026-033>038-130930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
422 AM CDT Thu Aug 12 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Today and Tonight
Hazardous fire weather conditions are possible today,
particularly over east-central Minnesota. Gusty west winds and
low relative humidity are possible during the afternoon into the
early evening hours. Any fires that start in these conditions
could spread rapidly.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
WIZ001>004-006>009-130930-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
422 AM CDT Thu Aug 12 2021
This Hazardous Weather Outlook is for portions of northwest
Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-130930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
422 AM CDT Thu Aug 12 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong westerly winds will develop across western Lake Superior
today, leading to hazardous conditions to small craft. Winds 15 to
20 knots, with gusts up to 25 knots, are possible, along with wave
heights between 3 to 5 feet from Port Wing, WI towards the Outer
Apostle Islands. A Small Craft Advisory remains in effect through
tonight. Please refer to the latest Marine Weather Message and
Nearshore Marine Forecast for detailed location and timing
information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 12, 9:53 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
1053 AM CDT Thu Aug 12 2021
MNZ018-025-026-033>038-130000-
North Itasca-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Including the cities of Bigfork, Walker, Grand Rapids,
Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City,
and Hinckley
1053 AM CDT Thu Aug 12 2021
...NEAR-CRITICAL FIRE WEATHER CONDITIONS TODAY FOR PORTIONS OF
NORTHEAST MINNESOTA DUE TO LOW RELATIVE HUMIDITY AND GUSTY
WINDS...
Dry conditions and breezy northwesterly winds will lead
to near-critical fire weather conditions today. Northwest winds of
15 to 20 mph with gusts of 25 to 30 mph are forecast for this
afternoon into the early evening. Minimum relative humidity values
of 25 to 30 percent are also expected. Together, these conditions
could lead to the rapid spread of fires.
Check burning restrictions and fire danger before burning. For
more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.
Kossen
High Wind, Central St. Louis
- When
- August 12, 11:00 AM CST to 5:00 PM CST
- Where
- Central St. Louis forecast zone
- Measured
- 28 kt (32 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Two men went canoeing on Sand Lake near Britt, Minnesota, during the afternoon of the 12th. Strong west-northwest winds of 15 to 20 mph with gusts of 25 to 30 mph generated waves on Sand Lake that began to flood the canoe. Both men tried to swim for shore and one made it to an island and was rescued. The other man did not reach land and is presumed to have drowned as they were not wearing life jackets. Rescuers continued to search for the man's body into the weekend.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 12, 20212 deaths · 2 events
- Damaging Wind and Lightning Strikes in New York, August 12, 20211 death · 6 injured · $153,000 · 52 kt wind · 3 events
- Dense Fog in Maine, August 12, 20211 death · 1 event
- Flash Flood and Flood in Illinois, August 12 to 13, 2021$12 million · 1 in hail · 4 events
- Flash Flood in New Mexico, August 12, 2021$750,000 · 1 event
- Damaging Winds in Pennsylvania, August 12, 20212 injured · $95,000 · 52 kt wind · 25 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2021$25,000 · 55 kt wind · 60 events
- Flooding in Alaska, August 12 to 14, 2021$346,000 · 2 events
- Hail in Kansas, August 12, 2021$275,000 · 1.5 in hail · 4 events
- Damaging Winds in Michigan, August 12, 2021$250,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 12, 2021$116,000 · 50 kt wind · 13 events
- Damaging Winds in Michigan, August 12, 2021$58,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965893.